Alert archive / Virginia / Wind Advisories in 2008
Wind Advisory 25, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Dec 30, 2008, 2:27 AM EST for 7 counties in Virginia; 7 counties in Tennessee. It took effect at Dec 30, 2008, 8:55 PM EST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2008, 2:27 AM EST (07:27 UTC)
- In effect from
- Dec 30, 2008, 8:55 PM EST
- Expired
- Dec 31, 2008, 10:00 AM EST
- In force
- 13 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Sevier County, TN, Unicoi County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 74 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.5 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3268 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KMRX 300727 NPWMRX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MORRISTOWN TN 227 AM EST TUE DEC 30 2008 ...STRONG NORTHWEST WINDS LATE TONIGHT AND EARLY WEDNESDAY... .A LOW PRESSURE SYSTEM WILL MOVE RAPIDLY EAST THROUGH THE OHIO VALLEY TODAY. A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE SOUTHERN APPALACHIANS TONIGHT. THE PRESSURE GRADIENT BEHIND THE COLD FRONT WILL RESULT IN STRONG GUSTY NORTHWEST WINDS. TNZ018-041-043-045-047-072-074-VAZ001-002-005-006-008-301530- /O.NEW.KMRX.WI.Y.0025.081231T0600Z-081231T1500Z/ JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI- SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS- LEE-WISE-SCOTT-RUSSELL-WASHINGTON- INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK... ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...JONESVILLE... WISE...NORTON...GATE CITY...LEBANON...ABINGDON 227 AM EST TUE DEC 30 2008 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 10 AM EST WEDNESDAY. NORTHWEST WINDS INCREASING TO 20 TO 30 MPH WITH GUSTS NEAR 45 MPH. A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF 40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES... SO USE CAUTION WHEN DRIVING. $$
4 follow-up statements
000 WWUS74 KMRX 301942 NPWMRX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MORRISTOWN TN 242 PM EST TUE DEC 30 2008 ...STRONG NORTHWEST WINDS LATE TONIGHT AND EARLY WEDNESDAY... .A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE SOUTHERN APPALACHIANS TONIGHT. THE PRESSURE GRADIENT BEHIND THE COLD FRONT WILL RESULT IN STRONG GUSTY NORTHWEST WINDS. TNZ018-041-043-045-047-072-074-VAZ001-002-005-006-008-310345- /O.CON.KMRX.WI.Y.0025.081231T0600Z-081231T1500Z/ JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI- SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS- LEE-WISE-SCOTT-RUSSELL-WASHINGTON- INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK... ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...JONESVILLE... WISE...NORTON...GATE CITY...LEBANON...ABINGDON 242 PM EST TUE DEC 30 2008 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM EST WEDNESDAY... A WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM EST WEDNESDAY. NORTHWEST WINDS INCREASING TO 20 TO 30 MPH WITH GUSTS NEAR 45 MPH. A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF 40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES... SO USE CAUTION WHEN DRIVING. $$
000 WWUS74 KMRX 310155 AAA NPWMRX URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 855 PM EST TUE DEC 30 2008 ...STRONG NORTHWEST WINDS LATE TONIGHT AND EARLY WEDNESDAY... .A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE SOUTHERN APPALACHIANS OVERNIGHT. THE PRESSURE GRADIENT BEHIND THE COLD FRONT WILL RESULT IN STRONG GUSTY WINDS THROUGH WEDNESDAY MORNING. TNZ018-041-043-045-047-072-074-VAZ001-002-005-006-008-310900- /O.EXT.KMRX.WI.Y.0025.081231T0155Z-081231T1500Z/ JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI- SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS- LEE-WISE-SCOTT-RUSSELL-WASHINGTON- INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK... ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...JONESVILLE... WISE...NORTON...GATE CITY...LEBANON...ABINGDON 855 PM EST TUE DEC 30 2008 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM EST WEDNESDAY... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 10 AM EST WEDNESDAY. WINDS OVERNIGHT INTO WEDNESDAY MORNING WILL BE SUSTAINED AT TO 20 TO 35 MPH WITH GUSTS NEAR 50 MPH. THE WINDS WILL BE FROM THE WEST OR SOUTHWEST FOR MOST OF THE NIGHT...THEN BECOME NORTHWEST EARLY WEDNESDAY MORNING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES... SO USE CAUTION WHEN DRIVING. $$ DGS
000 WWUS74 KMRX 310811 NPWMRX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MORRISTOWN TN 311 AM EST WED DEC 31 2008 ...STRONG WESTERLY WINDS WILL CONTINUE THIS MORNING... .A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE SOUTHERN APPALACHIANS EARLY THIS MORNING. THE TIGHT PRESSURE GRADIENT BEHIND THE FRONT WILL RESULT IN STRONG GUSTY NORTHWEST WINDS THROUGH THE MORNING HOURS. TNZ018-041-043-045-047-072-074-VAZ001-002-005-006-008-311500- /O.CON.KMRX.WI.Y.0025.000000T0000Z-081231T1500Z/ JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI- SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS- LEE-WISE-SCOTT-RUSSELL-WASHINGTON- INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK... ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...JONESVILLE... WISE...NORTON...GATE CITY...LEBANON...ABINGDON 311 AM EST WED DEC 31 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING. WINDS THIS MORNING WILL BE SUSTAINED BETWEEN 20 AND 35 MPH WITH GUSTS NEAR 50 MPH. THE WINDS WILL BE FROM THE WEST OR SOUTHWEST UNTIL DAYBREAK... THEN BECOME NORTHWEST THIS MORNING. WINDS WILL DIMINISH TO 15 TO 25 MPH WITH GUSTS TO 30 MPH BY THIS AFTERNOON. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES... SO USE CAUTION WHEN DRIVING. $$ DH
000 WWUS74 KMRX 311501 NPWMRX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MORRISTOWN TN 1001 AM EST WED DEC 31 2008 ...NORTHWEST WINDS DECREASING BEHIND FRONTAL PASSAGE... .NORTHWEST WINDS WERE DECREASING THIS MORNING BEHIND PASSAGE OF A COLD FRONT. HIGHEST ELEVATIONS MAY STILL GET A BRIEF GUST TO 35 MPH ...WITH SUSTAINED SPEEDS MAINLY AVERAGING 15 TO 25 MPH. THUS...THE WIND ADVISORY FOR SOUTHWESTERN VIRGINIA...AS WELL AS THE SMOKY AND NORTHERN MOUNTAINS OF EAST TENNESSEE...WILL BE ALLOWED TO EXPIRE AT 10 AM EST. TNZ018-041-043-045-047-072-074-VAZ001-002-005-006-008-311615- /O.EXP.KMRX.WI.Y.0025.000000T0000Z-081231T1500Z/ JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI- SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS- LEE-WISE-SCOTT-RUSSELL-WASHINGTON- INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK... ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...JONESVILLE... WISE...NORTON...GATE CITY...LEBANON...ABINGDON 1001 AM EST WED DEC 31 2008 ...WIND ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING... THE WIND ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING. NORTHWEST WINDS WERE DECREASING THIS MORNING BEHIND PASSAGE OF A COLD FRONT. HIGHEST ELEVATIONS MAY STILL GET A BRIEF GUST TO 35 MPH ...WITH SUSTAINED SPEEDS MAINLY AVERAGING 15 TO 25 MPH.. $$ TG
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Dec 29, 8:30 PM EST, 5 hours 57 minutes earlier.
Area forecast discussion, Dec 29, 8:30 PM EST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 830 PM EST MON DEC 29 2008 .DISCUSSION...HIGH PRESSURE DOMINATES THE WEATHER PATTERN FOR THE NEAR TERM. NO CHANGES PLANNED TO THE FORECAST. .SHORT TERM...(TONIGHT AND TUESDAY)...MODELS/SREF ARE ESSENTIALLY UNANIMOUS IN THEIR DEPICTION OF TRANQUIL...DRY WEATHER CONDITIONS PERSISTING THROUGH THE SHORT TERM AS REGION TRANSITIONS TO A ZONAL FLOW ALOFT. SURFACE HIGH PRESSURE RIDGE PROJECTED TO MIGRATE EAST OF THE APPALACHIANS BY TOMORROW ALLOWING RETURN FLOW TO MODERATE TEMPS SOMEWHAT. THUS MAV GUIDANCE TEMPS APPEAR REASONABLE AND GENERALLY DID NOT STRAY TOO FAR FROM THOSE VALUES. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)... A SHORTWAVE TROUGH WILL MOVE OUT OF THE CANADIAN ROCKIES AND ACROSS THE GREAT LAKES/OHIO VALLEY REGION ON TUESDAY NIGHT...WITH THE TROUGH AXIS CROSSING OUR AREA WEDNESDAY. THERE IS VERY LITTLE MOISTURE TO WORK WITH AND THE LIFT REMAINS RATHER WEAK...HOWEVER THE NAM DOES DEPICT SOME GOOD LOW LEVEL INSTABILITY IN SW VA WEDNESDAY MORNING...ALONG WITH A 30-40 KT UPSLOPE FLOW. THIS SHOULD BE ENOUGH TO GENERATE SOME SCATTERED TO ISOLATED SNOW SHOWERS IN SW VA AND THE TN MTNS. QPF WILL BE LIGHT...A HALF INCH OR LESS. HIGH PRESSURE WILL BE OVER THE AREA WEDNESDAY NIGHT...THEN THE RIDGE AXIS MOVES TO OUR EAST ON THURSDAY. AS A CLOSED LOW MOVES ACROSS THE GREAT LAKES...A SOUTHERLY FLOW OF MOISTURE WILL STRENGTHEN. ISENTROPIC LIFT SHOULD BEGIN TO BRING A CHANCE OF RAIN TO SOTUHERN AND WESTERN PORTIONS ON THURSDAY NIGHT. DIVERGENCE ALOFT AND FALLING 500 MB HEIGHTS WILL INCREASE LARGE-SCALE LIFT ON FRIDAY. RAISED POPS A BIT FOR FRIDAY BUT WILL KEEP IN THE CHANCE RANGE DUE TO SOME DISAGREEMENTS IN TIMING BETWEEN THE GFS AND THE ECMWF. A BUILDING RIDGE SHOULD KEEP SATURDAY DRY...THEN THE SOUTHERN STREAM BECOMES MORE ACTIVE FOR EARLY NEXT WEEK. THE GFS AND ECMWF HAVE LARGE DIFFERENCES IN THEIR HANDLING OF A SOUTHERN STREAM TROUGH...SO WILL KEEP MONDAY DRY FOR THE MOMENT WITH A TREND OF INCREASING CLOUDS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 32 63 31 48 25 / 0 0 0 0 0 KNOXVILLE MCGHEE TYSON AIRPORT, TN 31 59 31 44 21 / 0 0 10 10 0 OAK RIDGE, TN 31 59 30 44 20 / 0 0 10 10 0 TRI CITIES AIRPORT, TN 27 58 30 39 20 / 0 0 10 10 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LCM/DGS
Hazardous weather outlook, Dec 29, 5:30 AM EST, 20 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 530 AM EST MON DEC 29 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-301100- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 530 AM EST MON DEC 29 2008 /430 AM CST MON DEC 29 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Wind Advisories in Virginia, 2008Wind Advisories in Tennessee, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.